Colorado, 2010

Winter Storm and Winter Weather in Colorado, January 5 to 7, 2010

January 5 to 7, 2010 · NWS GJT · 3 events in 3 counties and zones

A cold front pushed through northern Colorado and produced significant snowfall over the northern mountains and some adjacent valleys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front pushed through northern Colorado and produced significant snowfall over the northern mountains and some adjacent valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 5, 4:20 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 5, 4:20 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MST TUE JAN 5 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
INVERSIONS REMAIN IN PLACE OVER THE VALLEYS OF EASTERN UTAH AND FAR
WESTERN COLORADO KEEPING TEMPERATURES ON THE COLDER SIDE OF GUIDANCE.
PATCHY FOG ALTHOUGH NOT QUITE AS EXTENSIVE OR DENSE AS PREVIOUS DAYS
WILL DISSIPATE LATER THIS MORNING.

A FEW DISTURBANCES WILL TRACK THROUGH THE NORTHWESTERLY FLOW ALOFT
AND OVER THE NORTHERN TIER OF THE FORECAST AREA TODAY. SNOW SHOWERS
WILL INCREASE LATER TODAY OVER THE NORTHERN MOUNTAINS OF WESTERN
CO AND THE UINTA MOUNTAINS OF NORTHEAST UT. A MORE INTENSE SHORTWAVE
AND ASSOCIATED JET MOVE INTO THE REGION THIS EVENING IN FRONT OF THE
MAIN CANADIAN TROUGH AXIS. THE TROUGH AXIS REMAINS NORTH AND EAST AS
IT DIGS SOUTH OVER THE ROCKIES AND INTO THE NORTHERN PLAINS. FAIRLY
PROGRESSIVE SYSTEM SKIRTS THE NORTHERN PORTION OF THE CWA SHOULD
KEEP SNOW AMOUNTS IN THE ADVISORY RANGE FOR THE PARK...ELKHEAD...AND
FLAT TOP MOUNTAINS ALONG WITH THE UPPER YAMPA RIVER VALLEY. MODEL
TREND IS TO KEEP THE BEST LIFT AND OROGRAPHICS OVER THE NORTHERN
MOUNTAINS AND ASSOCIATED VALLEYS. ADDED THE UPPER YAMPA RIVER VALLEY
TO THE ADVISORY WITH FAVORED WIND DIRECTION FORECASTED AND FAIRLY
DEEP DENDRITE SNOW GROWTH AREA ADVISORY AMOUNTS ARE NOT
INCONCEIVABLE. THE FAR EASTERN SIDE OF THE CENTRAL YAMPA VALLEY ZONE
SHOWED THIS GOOD GROWTH AREA ALSO BUT WILL WAIT FOR ANOTHER LOOK AT
MODELS TO DETERMINE HOW WIDE SPREAD THIS ENHANCED AREA WILL BE. WILL
HAVE TO WATCH THE PROGRESSION OF THIS SYSTEM AS A SLIGHT FARTHER
SOUTH AND WEST SOLUTION WITH ADDITIONAL MOISTURE COULD INCREASE AND
SPREAD SNOW AMOUNTS. ASSOCIATED COLD FRONT WILL ALSO PROVIDE FOCUS
FOR ENHANCED SNOWFALL.

THE TROUGH AXIS IS EAST OF THE DIVIDE WEDNESDAY EVENING ALTHOUGH
NORTHWESTERLY FLOW WILL CONTINUE OVERHEAD OVERNIGHT. SNOW WILL
LINGER OVER THE HIGHER TERRAIN AND SHIFT SOUTH LATER WEDNESDAY AS
THE COLD FRONT DROPS SOUTH. UPPER LEVEL SUPPORT WILL DIMINISH
THEREFORE SNOWFALL SHOULD BE LIGHTER OVER THE SOUTH CENTRAL AND SAN
JUAN MOUNTAINS.

.LONG TERM...THURSDAY THROUGH MONDAY...

EXCEPT FOR A FEW LINGERING SHOWERS...MAINLY OVER THE CENTRAL AND
SOUTHERN MOUNTAINS EARLY THURSDAY...DRY CONDITIONS WILL SET IN.
CLEARING SKIES PROMISE VERY COLD OVERNIGHT LOWS THURSDAY NIGHT
WHILE VALLEY INVERSIONS HOLD HIGHS BELOW GUIDANCE.

RIDGING SHOULD BRING DRY WEATHER FRI AND SAT. 12Z MODELS INDICATE
A PACIFIC TROUGH WORKING THROUGH THE RIDGE SUN AND MON. CONFIDENCE
LOW ON THIS AT THE MOMENT...SO WILL KEEP A DRY FORECAST IN PLACE
FOR SUN AND MON UNTIL CONSISTENCY ON THIS IMPROVES.

&&

.AVIATION...

EXPECT OCCASIONAL MOUNTAIN OBSCURATIONS IN LIGHT SNOW SHOWERS OVER
THE PARK AND GORE RANGES AS WELL AS THE FLAT TOPS TODAY. CIGS AND
VSBY IN SNOW IS NOT EXPECTED TO DROP BELOW MVFR LEVELS. SNOW WILL
INCREASE IN INTENSITY AND COVERAGE TONIGHT IMPACTING AREAS NORTHEAST
OF A KGUC-KGJT-KVEL LINE. IFR CIGS AND VSBY IN SNOW WILL BECOME
COMMONPLACE WITHIN THE AREA OUTLINED. MEANWHILE...THE LOWER VALLEYS
INCLUDING KGJT...KCNY AND KVEL WILL CONTINUE TO SEE MVFR VSBY IN
LIGHT FOG THIS MORNING AND AGAIN AFTER 02Z THIS EVENING. POCKETS OF
LOW STRATUS AND DENSE FOG PRODUCING IFR/LIFR CIGS ARE POSSIBLE IN THE
VICINITY OF KCNY EARLY THIS MORNING. ELSEWHERE...VFR CONDITIONS WILL
BE THE RULE OVER THE NEXT 24 HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 PM MST
       WEDNESDAY FOR COZ004-005-013.
UT...NONE.

SHORT TERM...AS
LONG TERM....NL/JAD
AVIATION.....NL
Hazardous weather outlook, Jan 5, 5:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE JAN 5 2010

COZ001>014-017>023-UTZ022>025-027>029-061300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE JAN 5 2010

...WINTER WEATHER ADVISORY FOR THE NORTHERN COLORADO MOUNTAINS AND
ASSOCIATED VALLEYS TONIGHT AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...WILL AFFECT THE GRAND VALLEY...GRAND
FLAT AND EASTERN UINTA BASIN THROUGH THIS MORNING. SNOW WILL BEGIN
TODAY OVER THE NORTHERN MOUNTAINS AND ASSOCIATED VALLEYS. THE SNOW
WILL INCREASE IN INTENSITY THIS EVENING AND OVERNIGHT. A SNOW
ADVISORY HAS BEEN ISSUED FOR THE ELKHEAD...PARK...AND FLATTOP
MOUNTAINS AND UPPER YAMPA RIVER VALLEY IN NORTHWEST COLORADO TONIGHT
THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW ACROSS THE NORTHERN MOUNTAINS TUESDAY NIGHT WILL SPREAD
SOUTHWARD WEDNESDAY AS AN ARCTIC SYSTEM PLUNGES INTO THE CENTRAL
PLAINS. A SNOW ADVISORY HAS BEEN ISSUED FOR THE ELKHEAD...PARK...
GORE AND FLATTOP MOUNTAINS IN NORTHWEST COLORADO TUESDAY NIGHT AND
WEDNESDAY. SNOW AND GUSTY WINDS WILL CAUSE TRAVEL SLOWDOWNS ACROSS
RABBIT EAR AND GORE PASSES.

VERY COLD AIR WILL OVERSPREAD THE AREA WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
January 5, 9:00 AM MST to January 7, 4:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Heavy snowfall of 10 to 18 inches occurred over the area. Wind gusts up to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
January 5, 10:00 AM MST to January 7, 5:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred across the area. Wind gusts up to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
January 5, 9:00 PM MST to January 6, 9:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209775, 209777, 209776.